Jump to content
Important Survey - Please Participate ×

Case Report, May/20: Tinnitus associated with benzodiazepine withdrawal syndrome


[La...]

Recommended Posts

The full title of this American paper is "Tinnitus associated with benzodiazepine withdrawal syndrome: A case report and literature review".

 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7213946/pdf/i2168-9709-10-3-100.pdf 

 

Abstract

 

In light of the ongoing opioid crisis, many have encouraged the medical community as well as local and national US government agencies to reconsider the prevalent use of benzodiazepines. As prescribers continue to weigh the risks and benefits of ongoing benzodiazepine use, care must be taken when the decision is made to taper and discontinue these medications in patients who have been maintained on them chronically. We present a case of an adult patient maintained on a benzodiazepine for several years who developed tinnitus during a gradual dose taper. This patient developed tinnitus within 7 weeks of gradual reduction of the patient's clonazepam dose to 50% of the original dose in an outpatient clinic. The persistence of these symptoms prevented further dose reductions. Upon review of the available literature, several other cases were identified describing development of tinnitus upon discontinuation or tapering of a benzodiazepine. In weighing the risks and benefits of chronic benzodiazepine therapy, tinnitus must be considered as a rare but debilitating and long-term risk of benzodiazepine withdrawal. Providers must be prepared to individualize benzodiazepine tapers and be vigilant about emergence of withdrawal symptoms to prevent undue stress in patients.

 

Note: See link for full paper.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...